Wildfire, Pittsburg
- When
- March 22, 10:00 AM CST to March 23, 11:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the end of March. Wildfires burned over 6300 acres in Pittsburg County, over 1800 acres in Okfuskee County, and over 400 acres in Pushmataha County from the 22nd through the 23rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the end of March. Wildfires burned over 6300 acres in Pittsburg County, over 1800 acres in Okfuskee County, and over 400 acres in Pushmataha County from the 22nd through the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 22, 9:46 AM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1046 AM CDT Thu Mar 22 2018 ...UPDATE... .DISCUSSION... Modestly increased wind speeds for this afternoon, primarily across northeast Oklahoma. High fire danger will develop across aforementioned area with winds gusts to 35 mph / minimum RH values falling to around 30 percent. Update has been sent. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12
Hazardous Weather Outlook National Weather Service Tulsa OK 522 AM CDT Thu Mar 22 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 522 AM CDT Thu Mar 22 2018 ...ELEVATED FIRE WEATHER CONDITIONS TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma. ONSET...Mid Morning. FIRE WEATHER DANGER. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Late Morning. AREA OF GREATER CONCERN...West of Highway 75 in Northeast Oklahoma. DISCUSSION... Increasing southerly winds with gusts in the 20 to 35 mph range are forecast today across the region with the stronger gusts expected over Eastern Oklahoma. These winds combined with warmer temperatures and afternoon relative humidity values of 25 to 35 percent will elevate fire weather conditions across Eastern Oklahoma and into Western Arkansas. The more aggressive fire weather conditions look to be over locations along and west of Highway 75 in Northeast Oklahoma where the strongest winds and lowest relative humidity values should be co-located. Gusty winds are expected to continue this evening and tonight which will allow for fire weather conditions to remain over the region into the overnight hours. Be mindful of any activities which may ignite a fire and quickly report any wildfires to local officials. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Very High Fire Weather Potential...High Wind Potential. SATURDAY...No Hazards. SUNDAY AND MONDAY...Thunderstorm Potential. TUESDAY...Thunderstorm Potential...Heavy Rain Potential. WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Elevated fire weather conditions are anticipated to continue Friday across Eastern Oklahoma and Northwest Arkansas as gusty southerly winds and warm temperatures remain over the region. One limiting factor will be increasing moisture ahead of a frontal boundary forecast to move into the region Saturday. This frontal boundary is forecast to stall Saturday night and lift back northward Sunday with an additional cold front looking to slowly move across the region during the first half of next week. The result will be continued thunderstorm chances developing Saturday night and increasing Sunday through mid next week over Eastern Oklahoma and Northwest. This will create the potential for multiple rounds of heavy rainfall with increasing flash flood concerns to be possible. Uncertainties continue with exact amounts and locations of the heavy rainfall as well as the potential for severe weather over the weekend and into next week. EMERGENCY MANAGEMENT PLANNING STATEMENT... Continue to monitor latest forecasts as there is a potential for multiple rounds of heavy rainfall that could lead to flooding concerns Sunday into next week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747334, 747335, 747336.